More Teen Girls Faint After Vaccination

CDC Recommends Observing Patients for 15 Minutes After Vaccination

From the WebMD Archives

May 1, 2008 -- The CDC and FDA are getting more reports of people age 5 and older -- mostly teenage girls -- who faint soon after vaccination.

The CDC's advice: Health care providers should observe patients for 15 minutes after vaccination.

The Vaccine Adverse Events Reporting System (VAERS), a database run by the CDC and FDA, got 463 reports of fainting after vaccination in people age 5 and older in 2005-2007, compared to 203 reports in 2002-2004.

Most of the fainters were teenage girls. The CDC added three new vaccines for adolescents during 2005 and 2006: the meningococcal conjugate vaccine Menactra, the tetanus-diphtheria-pertussis vaccine (Adacel or Boostrix), and the HPV vaccine Gardasil for teenage girls. More vaccinations may have meant more opportunities to faint after vaccination.

About 7% of the fainting episodes had serious consequences, mainly when patients fell and hit their heads when they fainted. The CDC notes one fatal case -- a 15-year-old boy who died from head trauma after fainting. Serious cases weren't more common in 2005-2007 than in 2002-2004.

The figures, published in the CDC's Morbidity and Mortality Weekly Report, may not reflect the true number of people who faint after vaccination, since some cases may not get reported.

WebMD Health News Reviewed by Louise Chang, MD on May 1, 2008

Sources

SOURCE:

CDC, Morbidity and Mortality Weekly Report, May 2, 2008; vol 57: pp 457-460.

© 2008 WebMD, LLC. All rights reserved.